Fatigue treatments for Lupus?

Hi everybody. I am new to this site - new to the possibility of Lupus. I realise that Lupus has many similarities to MS - I have MS and am in the progressive stage. One of the difficulties with MS is also chronic fatigue.

I haven't seen anywhere that Lupus patients are prescribed anything for their fatigue. I may be wrong, as I said, I'm new to this. But for my MS I take a drug called MODAFINIL and it really does help so much with the tiredness. It makes the difference between sleeping 23hrs a day to having some really productive time - as far as energy goes. It's very safe - for MS I know it is anyway - and I just thought IF it could help pt's with Lupus, as long a it is not harmful, people ought to know about it.

Annie.

17 Replies

oldestnewest
  • Wow, thank you for this info. I read it with great interest and then looked it up - with thanks to google - and, as I have an appt with one of my specialists tomorrow, I will be asking if it is a suitable medication for me.

    I suffer from those horrible days when you simply can't keep your eyes open no matter what you are doing. In fact I've had to stop driving on those days now as I've almost fallen asleep at the wheel a few times whilst try to get to the shops because I couldn't walk.

    I will post here to let others know what my specialist says.

    Thank you once again anniesensi - I think it's great that we share all our info, after all the docs are only human and I'm sure at times don't know all that is available for us all.

    Patient power all the way !! ;-)

  • Hi I'm really glad I posted.

    The generic name is MODAFINIL, the brand name is PROVIGIL. It is widely prescribed for MS fatigue.

  • Thank you will look into it. This what this site is about. Hope you are well at the moment. Xx

  • Hi Annie, This certainly sounds of interest, particularly given the fact that fatigue is a real area of incapacity for me. Although previously a very active & creative person my mind can still be very active, but the body unable, leading to frustration (no doubt a situation experienced by many on the site). When on 40mg of prednisalone steroids a day my mind was too active during the night and had to have sleeping tabs to enable sleep. Since than I've gone down enough not to have sleeping tabs. By taking this medication dose it interfere with sleeping patterns? as I wouldn't want to go through that again. Thanx 8)

  • Hi, the advice is not to take it after mid day, but to be honest, it is prescribed in some places even for shift workers!

    I take 400mg pd which is 200 in the morning and 200 at lunch time. I can still sleep during the day, and I still sleep at night. Mind you, I take so many other pills - 27 a day at present - and they are nearly all aimed at reducing spasm and do have a sedative effect. I only take the sedative type at night... or in the early evening now due to progression of my MS.

    I can't say that it is safe for Lupus, I am only beginning investigations for lupus having had some very severe clots.

    All I know is, I was surprised that nobody on here seems to be getting help for their fatigue, when fatigue is the common denominator in ALL auto immune diseases, and it is a first call prescription for MS fatigue!

  • Thanx for your response Annie. Will run it by my Dr and see if it is compatible with the 20 odd others i'm on a day. Cheers ;-)

  • Best of luck.

    Unfortunately it seems others are being advised no. I don't understand that, but then I'm nt a Dr,

  • hi, my neropsychologist nearly put me on modafinal and memory problems ut discussed it with rheumy and he thought it might increase risk of infection. so has been reluctant. there still considering this.

    hope it helps

  • I'm sorry to hear that, I hope that there is something else that can help.

    I'm surprised, I was prescribed is about 7 years ago at a similar time to my diagnosis of MS. With MS you also have to be very careful of infections.

    I'm waiting for my diagnosis of APS/ Lupus or similar, I hope I don't have to come off modafinil.

    Best of lucy to you with finding something that works

  • Hi all, I promised I'd report back after seeing my consultant.

    Unfortunately modafinal is not coming my way! Doc said its not fully licensed in the uk - I haven't checked - for anything other than sleep disorders. He was also concerned about dependency. As my pain has me dependant on morphine, anything that helps.

    Thanks again for info and I will keep it in mind. :-)

  • Really?

    Iam surprised, I suppose my neurologist condors chronic fatigue to be a sleep disorder...

    I'm sorry to hear that it's not suitable for you.

    Annie

  • I know I was gutted if I'm honest but I have it in my memory bank now and will ask other docs.

    Once again thanks for the info

    Keep well :-)

  • you're welcome.

    I hope and pray, to who I do not know, that this IS a drug that is suitable for all with debilitating fatigue.

    I can't get out of bed without it. The only side effect is weight loss, as far as I can tell. good for some, not for others. it does suppress appetite.

    For me, 8 yrs on mpdafinil has been just fine - it's the ONLY drug I take that I haven't become addicted to. As in, my dose hasn't been increased (as far as I remember anyway) in the time I've been taking it. As for my other drugs - well, I've gone in that time to 1/2 a clonazepam at night to a cocktail of 27 pills a day. so they surely are addictive. Even now they want to add more in - but the modafinil has stayed constant.

    I am sorry if I have got people's hopes up, but I was upset to see that fatigue just seems to be an accepted 'norm' for those with Lupus etc, but for MS it was given as soon as I mentioned chronic fatigue.

    And, with my pending tests, I hope the results don't mean I can't stop taking it!

    I have booked an appointment with Prof. Hughes. I need answers, and by visiting this site I have heard of him. So thank you all who have brought him to my attention.

    x

  • Hi just reading through old posts xx and saw your advice on Modafinal for tiredness ..THANK YOU for the information...I do hope you recieved help from DR Hughes re your possible lupus and Hughes ? And he was able to offer treatment to you for your health problems ? I hope you are as well as can possibly be ....I have seen him and proff De 'cruz both very good DRs You have so much going on x thankyou for taking the time to pass on your knowledge to help others cx

    With best wishes to you x

  • Hi there,I just wanted to add that my daughter takes many meds a day but since she had been taking plaquil and methotrexate,(spelling not quite right sorry) the horrendous fatigue she had suffered from the age of 11 after being diagnosed with ME,has finally subsided,it has made such a difference to her life,amazing! Hope they help others like they do her.Sandy.

  • I had this Rx'd recently but my side effects were tiredness (!) and increased hunger -- in fact i was ravenous. Strange but true. V disappointing as I was genuinely looking forward to relief from daily fatigue.

  • HI REALLY INTERESTED IN THIS MODAFINIL, I HAVE CHRONIC FATIGUE WILL BE ASKING ABOUT THIS AT THE NEXT APPOINTMENT AT THE HOSPITAL, THANK YOU.

You may also like...